Massachusetts, 2019

Damaging Winds in Massachusetts, July 17, 2019

July 17, 2019 · NWS ALY · 2 events in 1 county or zone

Scattered thunderstorms developed ahead of a cold front over western Massachusetts during the afternoon of July 17th. One of these storms became severe, resulting in a couple reports of wind damage near Lenox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered thunderstorms developed ahead of a cold front over western Massachusetts during the afternoon of July 17th. One of these storms became severe, resulting in a couple reports of wind damage near Lenox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 12:27 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 12:27 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
127 PM EDT Wed Jul 17 2019

.SYNOPSIS...
This afternoon, showers and thunderstorms will expand southward
from the Adirondacks and Mohawk Valley, as a cold front
approaches from the north. Some strong thunderstorms and locally
heavy rainfall will be possible. The front should settle south
of the region Thursday, bringing slightly cooler temperatures
and decreasing cloudiness and chances for showers. The front
will then return during Friday as a warm front, with oppressive
heat and humidity expected this upcoming weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 12:57 PM EDT...showers with areas of heavy rainfall
continue to expand south and eastward from the southern
Adirondacks and Mohawk Valley. Additional isolated cells now
developing in sunnier areas of eastern Catskills and Capital
District. Expect coverage to increase through out afternoon and
move further south as diurnal heating allows storms to utilize
convective energy. Latest SPC analysis shows 1500-3000j/kg of
cape across southern half of forecast area where conditions are
mostly sunny. Some rainfall reports already in upper Mohawk
Valley of 1-3 inches.

Previous...
12z KALY sounding shows plenty of moisture in place, with PWAT
values around 2.05 inches and a deep low level warm layer, with
high FZL levels around 14.5 kft, promoting efficient rainfall
and warm rain processes.

Over the next few hours, most areas south of I-90 should remain
dry. However, as forcing from the north and west increases this
afternoon, showers and thunderstorms should begin to develop
and/or build south and east. In addition, shortwave currently
located across the eastern Ohio Valley will continue tracking
east today, and will provide increased forcing for southern
areas by late afternoon. So, showers/storms will become more
numerous later this afternoon for areas near and especially
south of the I-90 corridor. This same region will also
experience the best instability, as some small pockets of
clearing may develop, allowing for ML CAPES of 1000-1500 J/kg in
some areas. 0-6 km bulk shear will generally be 25-30 KT,
although mid level lapse rates appear weak, generally 5-5.5
C/km. SPC has placed southern areas within a slight risk for
severe thunderstorms, with isolated damaging wind gusts
possible. However, bigger threat continues to be the heavy rain
potential given PWATs around 2", and also some possibility for
brief backbuilding/training of cells across central and southern
areas, where WPC has maintained an area of slight risk for
excessive rainfall (mainly south of I-90 in NY/MA). Recent
dryness should mitigate overall flash flood potential, but can
not rule out isolated instances of flash flooding of poor
drainage/urban and low lying areas.

As for temperatures, will side closer to the warmer National
Blend of Models numerical output and EC MOS, which suggests
lower/mid 80s in most valley areas, except 85-90 across the mid
Hudson Valley, where some heat indices could briefly approach
the mid 90s. There is enough uncertainty in these areas as to
how long, and if, apparent temperatures (heat indices) reach the
mid 90s, therefore no heat advisories at this time. For the
remainder of the area, mainly mid 70s to lower 80s are
indicated.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight, the main shortwave will be approaching southern areas
overnight, while a cold front slowly settles southward. Best
forcing looks to be across southern areas, where widespread
showers and embedded thunderstorms should be ongoing through
midnight, before decreasing in coverage from west to east. The
threat for heavy rain will continue in these areas through
midnight, and additional isolated instances of damaging winds
within any more robust convection will remain possible during
this time as well. Farther north, isolated/scattered showers
and thunderstorms may be ongoing closer to the actual cold front
across the southern Adirondacks, upper Hudson Valley and
southern VT this evening, before decreasing in coverage toward
or after midnight as the front reaches the I-90 corridor.
Otherwise, warm and humid with areas of fog possible, with lows
mainly in the 60s to lower 70s.

Thursday, the front should continue settling south of the
region, as a moist but cooler air mass overspreads the region
from the northeast and east. Enough moisture may linger for some
spotty showers or drizzle across the region, with plenty of low
clouds persisting. Highs may reach 75-80 in valley areas,
perhaps warmer across the western Mohawk Valley and SW
Adirondacks where breaks of sun could develop, while eastern
areas may hold only in the lower 70s.

Thursday night-Friday night, low clouds and some spotty drizzle
could linger in some areas through Friday morning. Otherwise,
the frontal system should begin retreating north and east during
Friday. It remains uncertain how much mixing and heating occurs
in the wake of the warm front Friday afternoon, especially for
areas east of the Hudson River and across the upper Hudson
Valley. For now, have indicated lower 90s within valley areas,
with 80s elsewhere, although there is some possibility for even
higher temperatures should the warm front pass through more
quickly. Combined with dewpoints in the upper 60s to lower 70s,
heat indices could reach the upper 90s to lower 100s for many
valley areas, so heat advisories will likely be needed, at least
for valley areas. Although mid level capping may prevent much
convection from occurring Friday afternoon, can not rule out
isolated/scattered late day thunderstorms across the southern
Adirondacks where elevated terrain sources may yield enough
lifting mechanism to trigger convection. There may be a better
chance for convection late Friday night, especially across
northern areas, as upstream convection from the Great Lakes
region could spill into these areas toward daybreak Saturday.
This will have to be watched very closely, as there should be
considerable elevated instability lingering through the night
along with steepening mid level lapse rates with an approaching
Elevated Mixed Layer (EML). Lows Friday night may be hard
pressed to fall below 75 in many valley areas, with upper
60s/lower 70s across higher terrain.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Heat headlines will likely be necessary Saturday and possibly Sunday
as well. There is an increasing consensus from sources of
guidance/ensembles for upper troughing to build south out of SE
Canada and a cold front to cool off our region some time between
Sunday evening and Monday afternoon.  The timing is uncertain but
strong thunderstorms are likely ahead of the cold front as there are
indications of considerable instability due to the heat ahead of the
front.  There may be some steep midlevel lapse rates enhancing
instability as well and quite a sharp thermal and moisture boundary
for good low level forcing.

Highs Saturday solidly in the 90s with heat indices over 100 in some
areas.  Highs in the 80s in higher terrain Saturday. Highs Sunday a
few degrees cooler than Saturday but still upper 80s to lower 90s
many areas with some mid 90s southern areas and 80s higher
elevations. Heat indices in the Hudson Valley from around the
Capital Region to mid Hudson Valley and NW CT could be in the mid to
upper 90s Sunday.

Including some isolated to scattered thunderstorms in the southern
Adirondacks and areas bordering the eastern Catskills in case there
is some terrain induced scattered activity within our unstable and
humid airmass. Better coverage of scattered thunderstorms Sunday
afternoon through Monday afternoon, depending on the timing of the
cold front. Then cooler and drier air Tuesday.

Highs Monday in the 80s but some 70s in higher elevations. Highs
Tuesday in the upper 70s to lower 80s but a few mid 80s southern
areas and lower to mid 70s higher terrain.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Muggy airmass in place with combine with the remnnants of what
was once TC Barry and an approaching shortwave and surface front
to allow for widespread showers and thunderstorms this afternoon
into this evening. Although flying conditions have generally
been VFR so far today, increasing threat for periods of
MVFR/IFR (mainly for visibility with rain/t-storms) is expected
for the rest of the day and into this evening. Have included
TEMPOs to account for this possibility through 00z or so.

Afterward, there still may be a few scattered showers around,
but widespread precip will be ending. However, lingering low
level moisture may allow for some fog/low stratus overnight,
with at least MVFR conditions possible, with best chance of IFR
at KGFL. Light to calm winds are expected overnight.

During the day Thursday, MVFR low ceilings will continue into
the morning hours and there could be a lingering shower in spots
as well. Winds will be fairly light.

Outlook...

Thursday Night: Low Operational Impact. Isolated SHRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Isolated SHRA...TSRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms will become widespread this afternoon
and evening, as a frontal system approaches from the north, and
remnant moisture from Barry tracks across the area. Given the
tropical nature of the moisture, heavy rainfall in showers and
thunderstorms is likely as the precipitation shield slides south
through today and tonight. The front should settle south of the
region Thursday, bringing slightly cooler temperatures, before
surging back northward Friday, setting the stage for heat and
humidity into the upcoming weekend.

RH will drop to 50-70 percent this afternoon, then climb to dropping
to 90-100 percent tonight. RH should only fall to 65-75 percent
Thursday afternoon.

Winds will be south to southwest at 5-15 mph today, shifting
into the north to northeast at similar speeds tonight into
Thursday.

&&

.HYDROLOGY...
Increasing chances for showers and thunderstorms will occur across
the area today into tonight. This will be mainly due to the
remnants of Barry lifting through the region, along with a cold
front approaching from the north. Showers could contain
localized heavy rainfall.

However, a mitigating factor for heavy rain is that most of the
region has been drier than normal during the past 30 days. WPC
continues areas south of the I-90 corridor in NY and western
New England within a slight risk for excessive rainfall, with
the remainder of eastern New York/western New England in a
marginal risk due to anomalous high PWATs and some potential for
training of deeper convective cells. Any flooding concerns
through this period would likely be localized in urban/poor
drainage and low lying areas.

Please visit our Advanced Hydrologic Prediction Service /AHPS/ web
page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 11 PM EDT this evening for CTZ001-013.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ040-
     047>054-058>061-063>066.
MA...Flash Flood Watch until 11 PM EDT this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/Frugis/KL
SHORT TERM...KL
LONG TERM...NAS
AVIATION...Frugis
FIRE WEATHER...KL/OKeefe
HYDROLOGY...KL/OKeefe
Hazardous weather outlook, Jul 17, 4:10 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
510 AM EDT Wed Jul 17 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
510 AM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today into tonight. There is a
marginal to slight risk that some of these thunderstorms could become
severe with isolated damaging wind gusts possible for areas near and
especially south of the Interstate 90 corridor this afternoon into
this evening.

In addition, storms will be capable of producing heavy rain which
could cause some flooding of poor drainage and low lying areas.
Isolated flash flooding is possible, especially for areas south of
Interstate 90.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will develop for Friday, Saturday and
Sunday with heat indices potentially exceeding 100 degrees during the
afternoon hours. Heat Advisories and or Excessive Heat Warnings may
need to be issued.

There is a chance of thunderstorms late Friday afternoon through
Saturday night across the southern Adirondacks and western Mohawk
Valley, and across most areas Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jul 17, 11:32 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1232 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       3 NE SALISBURY          43.16N  74.81W
07/17/2019  M1.35 INCH       HERKIMER           NY   COCORAHS

            1.35 INCHES OF RAIN FELL IN 35 MINUTES.

&&

EVENT NUMBER ALY1902371

JLV
Special weather statement, Jul 17, 12:51 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Albany NY
151 PM EDT Wed Jul 17 2019

MAZ001-NYZ053-054-060-061-171830-
Northern Berkshire-Eastern Columbia-Western Rensselaer-Western
Columbia-Eastern Rensselaer-
151 PM EDT Wed Jul 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHERN RENSSELAER COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Nassau, moving
east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pittsfield, East Greenbush, Nassau, Williamstown, Cheshire,
Stephentown, New Lebanon, Castleton-On-Hudson, Hancock, New Ashford,
West Sand Lake, Averill Park, Berkshire, Sand Lake, Dalton,
Lanesborough, East Nassau, Brookview, Van Hoesen Station and West
Stephentown.

This includes Interstate 90 between exits 10 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4245 7311 4243 7378 4245 7377 4247 7378
      4265 7373 4270 7317
TIME...MOT...LOC 1751Z 273DEG 26KT 4255 7357

Frugis
Special weather statement, Jul 17, 1:36 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
236 PM EDT Wed Jul 17 2019

NYZ053-054-084-VTZ013-014-171930-
Western Rensselaer-Eastern Rensselaer-Southern Washington-Western
Windham-Bennington-
236 PM EDT Wed Jul 17 2019

...A LINE OF SHOWERS PRODUCING VERY HEAVY RAINFALL WILL AFFECT
SOUTHEASTERN WASHINGTON...NORTHEASTERN RENSSELAER...SOUTHERN
BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...

At 234 PM EDT, radar indicated showers with very heavy rainfall
along a line extending from 7 miles southeast of Cambridge to near
Hoosick Falls to near Grafton. Movement was east at 30 mph.

Locations impacted include...
Bennington, Hoosick Falls, Shaftsbury, Pownal, Grafton, Wilmington,
Stamford, Readsboro, Hoosick, Pittstown, White Creek, North
Bennington, Whitingham, Dover, Woodford, Jacksonville, Old
Bennington, Searsburg, Somerset and Hoosick Junction.

The very heavy rainfall will cause flooding of low lying and poor
drainage areas. Do not drive your vehicle through flooded roadways.

LAT...LON 4274 7283 4275 7326 4273 7327 4280 7359
      4288 7346 4303 7330 4293 7268
TIME...MOT...LOC 1834Z 278DEG 26KT 4294 7331 4288 7338 4282 7350

IAA
Special weather statement, Jul 17, 1:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
241 PM EDT Wed Jul 17 2019

NYZ049>053-171915-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern
Saratoga-Western Albany-
241 PM EDT Wed Jul 17 2019

...A LINE OF STORMS PRODUCING VERY HEAVY RAINFALL WILL AFFECT
SOUTHEASTERN SCHENECTADY...NORTHEASTERN ALBANY...SOUTH CENTRAL
SARATOGA AND SOUTHWESTERN RENSSELAER COUNTIES...

At 240 PM EDT, radar indicated THE storms were located along a line
extending from Clifton Park to near Westerlo. Movement was east at
25 mph.

Locations impacted include...
Albany, Schenectady, Troy, Rotterdam, East Greenbush, Cohoes,
Watervliet, Rensselaer, Colonie, Nassau, Delmar, Latham, Guilderland,
Menands, Voorheesville, Green Island, Waterford, Castleton-On-Hudson,
Loudonville and West Sand Lake.

This includes the following highways...
 Interstate 90 between exits 10 and 25.
 Interstate 890 between exits 8 and 9.
 Interstate 87 between exits 22 and 7, and near exit 8A.
 Interstate 787 between exits 1 and 9.

The very heavy rainfall will cause poor visibilities and some
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

LAT...LON 4253 7356 4248 7358 4248 7363 4261 7408
      4286 7384 4278 7349
TIME...MOT...LOC 1840Z 288DEG 22KT 4283 7380 4257 7405

IAA

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 17, 1:42 PM EST
Where
Berkshire County, 0.86 mi SW of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.360, -73.290

A telephone pole and wires were downed.

Thunderstorm Wind, Berkshire

When
July 17, 1:43 PM EST
Where
Berkshire County, 0.69 mi S of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.360, -73.280

Trees were downed onto wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835217, 835218.